Alert archive / Arkansas / Tornado Warnings in 2023
Tornado Warning 69, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Jun 18, 2023, 7:50 PM CDT for Columbia County, Union County, Arkansas. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2023, 7:50 PM CDT (00:50 UTC)
- Expired
- Jun 18, 2023, 8:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Columbia County, AR, Union County, AR
The radar
The Shreveport radar (KSHV), 119 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 8:05 PM CDT | TSTM WND DMG | 12 W El Dorado, AR | Several trees reported down on the western side of the county. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 7:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 0.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4208 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 17.3
The text
As transmitted.
064
WFUS54 KSHV 190050
TORSHV
ARC027-139-190130-
/O.NEW.KSHV.TO.W.0069.230619T0050Z-230619T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
750 PM CDT Sun Jun 18 2023
The National Weather Service in Shreveport has issued a
* Tornado Warning for...
Southwestern Union County in south central Arkansas...
East central Columbia County in southwestern Arkansas...
* Until 830 PM CDT.
* At 750 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Mount Holly, or 14 miles east of Magnolia, moving
southeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Wesson around 825 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Marysville, Cairo and Three Creeks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3324 9306 3330 9299 3311 9268 3303 9281
TIME...MOT...LOC 0050Z 306DEG 22KT 3324 9299
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
201 follow-up statement
914
WWUS54 KSHV 190112
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
812 PM CDT Sun Jun 18 2023
ARC027-190121-
/O.CAN.KSHV.TO.W.0069.000000T0000Z-230619T0130Z/
Columbia AR-
812 PM CDT Sun Jun 18 2023
...THE TORNADO WARNING FOR EAST CENTRAL COLUMBIA COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Arkansas.
LAT...LON 3317 9297 3323 9290 3311 9268 3303 9281
TIME...MOT...LOC 0111Z 306DEG 17KT 3318 9290
$$
ARC139-190130-
/O.CON.KSHV.TO.W.0069.000000T0000Z-230619T0130Z/
Union AR-
812 PM CDT Sun Jun 18 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHWESTERN UNION COUNTY...
At 811 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Lisbon, or 13 miles west of El
Dorado, moving southeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Wesson around 840 PM CDT.
Other locations impacted by this tornadic thunderstorm include Three
Creeks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3317 9297 3323 9290 3311 9268 3303 9281
TIME...MOT...LOC 0111Z 306DEG 17KT 3318 9290
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
13What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jun 18, 4:59 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 18, 4:59 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
459 PM CDT Sun Jun 18 2023
...New AVIATION...
.SHORT TERM...
(This evening through Monday Night)
Issued at 259 PM CDT Sun Jun 18 2023
Latest radar loops shows a weak frontal boundary drifting north and
northeast across East Texas and Louisiana. Most of the eastern
half of our CWA have seen little in the way of cloud cover today,
but this area has also been largely overturned by the earlier
convection. South of the frontal boundary, the atmosphere is
extremely unstable. Latest mesoanalysis indicates surface-based
CAPE in excess of 5000-6500 J/kg. With the boundary drifting
northward, this unstable atmosphere should also advect north back
into the CWA over the next few hours. The development of
convection is highly uncertain, and the models are having
difficulty resolving any lingering effects from this morning's
storms. If another round of thunderstorms develop late this
afternoon and into this evening, the most favored area will
generally be southeast of a line from Jacksonville TX, to
Shreveport, to El Dorado AR. The extreme instability combined
with very strong deep layer shear will support a threat for very
large hail (2 inches in diameter or greater), damaging winds, and
possibly a tornado. I've generally favored the HRRR since it has
performed reasonably well over the last couple of days. The severe
weather threat should quickly end shortly after midnight as the
storms dissipate and exit the area.
This persistent threat for severe weather should finally come to
an end early Monday. There is still a chance for isolated to
widely scattered convection late Monday and into early Tuesday as
an upper trough becomes cutoff over the Southeast CONUS, but the
risk for severe weather appears low, and convective coverage
should be rather spotty. The big story will be the dangerously hot
and humid conditions, which won't abate for a few more days (more
on that below). Peak heat index values above 110 degrees F are
once again expected across Central Louisiana and much of East
Texas, so another Excessive Heat Warning was issued for Monday. In
addition, a Heat Advisory was issued just north of the warning,
where peak heat indices will likely be between 105 and 109 degrees
F.
CN
&&
.LONG TERM...
(Tuesday through next Saturday)
Issued at 259 PM CDT Sun Jun 18 2023
Beginning Tuesday morning, a pronounced upper level high over
southwestern Texas and the Rio Grande valley and its associated
ridging will build north and east enough to keep the heat locked in
place for the ArkLaTex for the remainder of the week and likely into
next weekend. Highs in the 90s are to be expected throughout the
week for much of the region, ranging on Tuesday from the lower 90s
north to mid to upper 90s south. Coupled with dewpoints in the mid
70s across the region, the need for continued extensions of the Heat
Advisory and possibly Excessive Heat Warning will need to be
explored. Overnight lows will hold reasonably steady in the low to
mid 70s with perhaps a few upper 60s returning in our northeastern
regions across Arkansas late in the week.
Through the course of the week, northerly flow aloft, encouraged by
the ridge to our west and the closed low to our east over Alabama
and Georgia may allow the development of some more seasonal
summertime afternoon convection. Tuesday morning looks to find our
northeastern zones still holding on to showers and storms from
overnight, which rebuild later in the day with a renewed impulse of
energy on the west side of the aforementioned closed low. This
activity looks to dissipate by midnight Wednesday, commencing a more
recognizable June pattern of dry nights and mornings with a spot of
afternoon convection possible, particularly across our southern and
easternmost zones.
Because the closed low retrogrades north and west over the Ohio and
middle Mississippi valleys late this week, reestablishing
northwesterly flow aloft in the process, Friday looks to be a touch
more active, with storms across the southeastern half of the area by
early afternoon. The low will lift north and east over the Great
Lakes region into next weekend, allowing the Texas ridge to build
east as it departs, returning the ArkLaTex to an afternoon
convection pattern, accompanied by another heat wave.
Wednesday and Thursday look to see an incremental relief from this
hot pattern, with more lower 90s than mid to upper 90s across the
ArkLaTex. These higher values will begin to return Friday, and only
skyrocket from there into next weekend, which at this point looks to
consist of upper 90s for highs, accompanied by lows in the upper 70s
for the majority of the region. At this long range, some ebb and
flow in the precise values is to be expected, but the entire Four
State Region should be prepared for this warm pattern to hold on for
the course of this forecast period.
/26/
&&
.AVIATION...
(00Z TAFS)
Issued at 452 PM CDT Sun Jun 18 2023
Tricky aviation forecast for the evening and a portion of the
overnight hours as we may be dealing with convection near or south
of our I-20 terminals in the 00z-08z timeframe. The favored
location of this convection would be along a weak frontal boundary
which is currently located near the I-30 Corridor of NE TX but
then snakes its way southeast into Central Louisiana. The
Louisiana portion of this boundary is supposed to retreat
northward towards the I-20 Corridor while the NE TX portion of the
boundary will remain stationary until later this evening when it
will begin to take on a southeastward push towards the I-20
Corridor. All this to say we are more confident with VCTS and
TEMPO TSRA at the LFK and MLU terminals than the I-20 terminals
this evening into the overnight hours. Did however mention VCTS
along the I-20 terminals through 06z just in case and will handle
any TSRA with AMDs if necessary.
Winds will be mostly variable giving the waffling of the boundary
across our airspace through the TAF period. Any MVFR ceiling or
lower in association with convection should return to VFR
conditions on Monday outside some patchy morning fog.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 74 96 76 93 / 30 10 20 10
MLU 72 94 73 90 / 60 10 20 20
DEQ 65 94 70 92 / 0 0 20 10
TXK 70 96 73 94 / 10 0 20 10
ELD 68 93 70 90 / 30 0 20 10
TYR 74 98 78 97 / 10 10 10 0
GGG 72 96 76 95 / 20 10 20 10
LFK 76 99 77 97 / 30 10 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Heat Advisory until 8 PM CDT this evening for LAZ001>003-010>013-
019-021.
Heat Advisory from 10 AM to 8 PM CDT Monday for LAZ001>003-
010>013.
Excessive Heat Warning until 8 PM CDT this evening for LAZ017-
018-020-022.
Excessive Heat Warning from 10 AM to 8 PM CDT Monday for
LAZ017>020-022.
OK...None.
TX...Heat Advisory until 8 PM CDT this evening for TXZ124>126-136>138-
150-151.
Heat Advisory from 10 AM to 8 PM CDT Monday for TXZ108>112-125-
126-138.
Excessive Heat Warning until 8 PM CDT this evening for TXZ149-
152-153-165>167.
Excessive Heat Warning from 10 AM to 8 PM CDT Monday for TXZ124-
136-137-149>153-165>167.
&&
SHORT TERM...09
LONG TERM....26
AVIATION...13Hazardous weather outlook, Jun 18, 12:32 PM CDT, 7 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 1232 PM CDT Sun Jun 18 2023 LAZ001>003-010>013-019-021-TXZ124>126-136>138-150-151-191745- Caddo-Bossier-Webster-De Soto-Red River-Bienville-Jackson-Winn- Caldwell-Wood-Upshur-Marion-Smith-Gregg-Harrison-Rusk-Panola- 1232 PM CDT Sun Jun 18 2023 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana and northeast Texas. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Zones along and east of a line oriented from Jacksonville, TX to Shreveport, LA and northeast to Magnolia, AR should anticipate the redevelopment of storms this evening, continuing overnight and diminishing by daybreak Monday. Damaging winds and large hail will be the primary threats with these storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated coverage of thunderstorms will return late Monday afternoon and into the evening, with slight chances of daily afternoon storms continuing for our southern and easternmost zones through the week. Afternoon high temperatures will climb into the mid to upper 90s through midweek and combine with the high humidity to result in afternoon heat indices between 105 and 110 degrees across much of Deep East Texas and North Central Louisiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ARZ050-051-059>061-070>073-LAZ004>006-014-OKZ077-TXZ096-097-108>112- 191745- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Claiborne-Lincoln-Ouachita-McCurtain-Red River-Bowie- Franklin-Titus-Camp-Morris-Cass- 1232 PM CDT Sun Jun 18 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...This afternoon and tonight. Zones along and east of a line oriented from Jacksonville, TX to Shreveport, LA and northeast to Magnolia, AR should anticipate the redevelopment of storms this evening, continuing overnight and diminishing by daybreak Monday. Damaging winds and large hail will be the primary threats with these storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated coverage of thunderstorms will return late Monday afternoon and into the evening, with slight chances of daily afternoon storms continuing for our southern and easternmost zones through the week. Afternoon high temperatures will climb into the mid to upper 90s through midweek and combine with the high humidity to result in afternoon heat indices between 105 and 110 degrees across much of Deep East Texas and North Central Louisiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LAZ017-018-020-022-TXZ149-152-153-165>167-191745- Sabine-Natchitoches-Grant-La Salle-Cherokee-Nacogdoches-Shelby- Angelina-San Augustine- 1232 PM CDT Sun Jun 18 2023 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. Zones along and east of a line oriented from Jacksonville, TX to Shreveport, LA and northeast to Magnolia, AR should anticipate the redevelopment of storms this evening, continuing overnight and diminishing by daybreak Monday. Damaging winds and large hail will be the primary threats with these storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated coverage of thunderstorms will return late Monday afternoon and into the evening, with slight chances of daily afternoon storms continuing for our southern and easternmost zones through the week. Afternoon high temperatures will climb into the mid to upper 90s through midweek and combine with the high humidity to result in afternoon heat indices between 105 and 110 degrees across much of Deep East Texas and North Central Louisiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 18, 7:20 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
720 PM CDT Sun Jun 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Hail Oil City 32.74N 93.97W
06/17/2023 E1.75 inch Caddo LA Public
Delayed Report: Social media photo of large
hail in Oil City.
&&
20Special weather statement, Jun 18, 7:42 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
742 PM CDT Sun Jun 18 2023
ARZ072-073-190130-
Union AR-Columbia AR-
742 PM CDT Sun Jun 18 2023
...Strong thunderstorms will impact portions of northwestern Union
and central Columbia Counties through 830 PM CDT...
At 741 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Calion to Smithland. Movement was
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
El Dorado, Magnolia, Smackover, Norphlet, Calion, Village, Lisbon,
Mount Holly, Smithland, Macedonia, Calhoun, Ebenezer, Laughlin,
Pigeon Hill, Marysville, Cairo, Noxobe, Kenova and Spotville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3310 9326 3326 9345 3338 9283 3337 9279
3339 9276 3336 9268 3336 9260 3337 9259
3337 9255 3332 9252 3333 9250 3332 9249
3332 9246 3329 9247 3327 9244 3328 9238
3330 9236 3330 9235 3329 9236 3328 9234
TIME...MOT...LOC 0041Z 297DEG 16KT 3340 9250 3324 9337
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
20The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:42 PM CDT | Special Weather Statement | SHV | Columbia | 48 min |
| Jun 18, 7:49 PM CDT | Severe Thunderstorm Warning | SHV | Columbia, Union | 41 min |
| Jun 18, 7:59 PM CDT | Severe Thunderstorm Warning | SHV | Union | 61 min |
| Jun 18, 8:02 PM CDT | Tornado Warning | SHV | Union | 43 min |
| Jun 18, 8:26 PM CDT | Tornado Warning | SHV | Union | 34 min |
| Jun 18, 8:41 PM CDT | Tornado Warning | SHV | Union | 21 min |
| Jun 18, 8:55 PM CDT | Severe Thunderstorm Warning | SHV | Union | 50 min |
Nearby
Tornado Warnings in Arkansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.